Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Grand Forks, ND

June 20, 2015Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2015, 4:17 PM CDT for Benson County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2015, 4:17 PM CDT (21:17 UTC)
Expired
Jun 20, 2015, 5:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 90 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:22 PM CDTHAIL 0.885 Se Pleasant Lake, NDESTIMATED PEA TO NICKEL SIZE HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WUUS53 KFGF 202117
SVRFGF
NDC005-202200-
/O.NEW.KFGF.SV.W.0019.150620T2117Z-150620T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
  LAKE...OR 9 MILES EAST OF RUGBY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KNOX AROUND 425 PM CDT.
  YORK AROUND 435 PM CDT.
  BAKER AROUND 440 PM CDT.
  LEEDS AROUND 445 PM CDT.
  HARLOW AROUND 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4837 9985 4837 9958 4824 9925 4804 9956
      4823 9985
TIME...MOT...LOC 2117Z 304DEG 28KT 4835 9980 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAM
2 follow-up statements
239 
WWUS53 KFGF 202141
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT SAT JUN 20 2015

NDC005-202200-
/O.CON.KFGF.SV.W.0019.000000T0000Z-150620T2200Z/
BENSON ND-
441 PM CDT SAT JUN 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN BENSON COUNTY...

AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BAKER...OR 18
MILES SOUTHEAST OF RUGBY...MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  BAKER AROUND 450 PM CDT.
  HARLOW AROUND 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4827 9973 4831 9965 4816 9937 4804 9956
      4820 9980
TIME...MOT...LOC 2140Z 318DEG 26KT 4822 9967 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

JAM
924 
WWUS53 KFGF 202158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUN 20 2015

NDC005-202208-
/O.EXP.KFGF.SV.W.0019.000000T0000Z-150620T2200Z/
BENSON ND-
458 PM CDT SAT JUN 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY
WILL EXPIRE AT 500 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.

LAT...LON 4827 9973 4831 9965 4816 9937 4804 9956
      4820 9980
TIME...MOT...LOC 2157Z 304DEG 28KT 4822 9967 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CDT SAT JUN 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM CDT SAT JUN 20 2015

THE ACTIVE ZONAL FLOW PATTERN WILL CONTINUE INTO THE COMING
WEEK...WITH DELINEATING PERIODS WITH THE HIGHEST PRECIP
PROBABILITIES THE MAIN FORECAST CHALLENGE.

IN THE NEAR TERM...ISOLATED CONVECTION HAS DEVELOPED OVER NORTH
CENTRAL AS EXPECTED. SPC MESOANALYSIS INDICATES THE GREATEST
INSTABILITY REMAINS THROUGH THE DEVILS LAKE BASIN AND
WESTWARD...WITH UP TO 1500 J/KG SBCAPE AND 30 KTS OF DEEP LAYER
SHEAR OVER THE FAR NORTHWEST. A STRONG TO BRIEFLY SEVERE STORM OR
TWO WITH SOME HAIL/WIND COULD IMPACT PARTS OF THE DEVILS LAKE
BASIN INTO EARLY EVENING BEFORE DIURNAL COOLING OCCURS. SEE RECENT
SWOMCD FOR MORE DETAILS. WINDS WILL BECOME LIGHT OVERNIGHT...SO
FOG POTENTIAL WILL NEED TO BE MONITORED.

SUNDAY WILL BE PLEASANT...WITH WINDS ON THE LIGHT SIDE AND TEMPS
UP INTO THE 70S TO LOW 80S.

THE NEXT STRONGER UPPER WAVE WILL BEGIN TO IMPACT OUR WEATHER BY
TOMORROW NIGHT. AS TO BE EXPECTED...MODELS DIFFER TO SOME EXTENT
WITH PRECIP PLACEMENT SUN NIGHT AND MONDAY. THE CURRENT THINKING
IS THAT CONVECTION SHOULD DEVELOP ACROSS THE HIGH PLAINS AHEAD OF
THE MAIN UPPER WAVE BY LATER SUNDAY AND SHIFT EAST OVERNIGHT
SUNDAY NIGHT. WHILE PW VALUES WILL INCREASE TO NEAR 1.50 INCHES
OVER PARTS OF THE AREA...IT APPEARS THE AXIS OF GREATER
INSTABILITY WILL PRIMARILY STAY TO THE SOUTH AND WEST OF OUR AREA.
CONVECTION MAY GRAVITATE SOUTHEASTWARD ALONG THIS INSTABILITY
AXIS...WITH MORE PRECIP FARTHER NORTH CLOSER TO THE STRONGER
FORCING WITH THE UPPER WAVE THAT WILL MOVE ALONG THE
INTERNATIONAL BORDER. HOWEVER...DETAILS REMAIN UNCERTAIN AND
FURTHER REFINEMENT TO THE TIMING AND PROJECTED INTENSITY OF
CONVECTION WILL BE NEEDED. SPC HAS INCLUDED A MARGINAL RISK FOR
SEVERE OVER EASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA FOR
THE SUN/SUN NIGHT PERIOD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 PM CDT SAT JUN 20 2015

PRECIP IS EXPECTED TO SHIFT EASTWARD ON MONDAY...AS THE SFC LOW
TRACKS TOWARD THE GREAT LAKES. WINDS WILL BE A BIT BREEZY FROM THE
NORTHWEST WITH COLD ADVECTION. TEMPS...DEPENDING ON CLOUD COVER
AND PRECIP...SHOULD BE NEAR TO A BIT BELOW AVERAGE.

HIGH PRESSURE WILL BUILD BACK INTO THE AREA MON NIGHT/TUESDAY WITH
MAINLY DRY WEATHER AND SEASONABLE TEMPS.

FOR TUESDAY NIGHT THROUGH FRIDAY...
A WEST OR WEST-NORTHWEST FLOW ALOFT WILL BE OVER THE AREA WITH UPPER
LEVEL JET OVER THE AREA.  LOOK FOR EMBEDDED SHORT WAVES AND VARIOUS
CHANCES FOR SHOWERS/TSTMS THRU THE PD.  MODELS HINT AT ONE STRONGER
WAVE WED-WED NIGHT AND ANOTHER FRIDAY.   TEMPS NR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT JUN 20 2015

LOW CLOUDS WILL GRADUALLY BREAK UP THIS AFTN AND THE TIMING OF THIS
IS THE CHALLENGE THRU 00Z.  THE LOW CLOUDS WILL BREAK UP AND WITH
ENOUGH SUN A HIGHER BASED CU WILL FORM....BROKEN IN COVERAGE.  SKIES
WILL SCATTER OUT TOWARD SUNSET WITH VFR CONDITIONS OVERNIGHT INTO
SUNDAY MORNING.  COULD BE SOME PATCHY FOG LATE TONIGHT/SUN MORNING
BUT NOT INCLUDED DUE TO LOW CONFIDENCE IN ANY ONE SPOT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jun 20, 3:36 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT SAT JUN 20 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-212045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING.
ANY STORM MAY PRODUCE SMALL HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-026-054-212045-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...WITH
THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK/JAM

In the hours before

Local storm report, Jun 20, 4:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          7 E CANDO               48.49N 99.05W
06/20/2015                   TOWNER             ND   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO AS IT TOUCHED DOWN

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:30 PM CDTSpecial Weather StatementFGFEddy, Nelson60 min
Jun 20, 3:32 PM CDTSevere Thunderstorm WarningFGFBenson28 min
Jun 20, 3:38 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner52 min
Jun 20, 4:12 PM CDTTornado Warning Tornado observedFGFRamsey, Towner33 min
Jun 20, 4:23 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner52 min
Jun 20, 4:30 PM CDTSevere Thunderstorm WarningFGFEddy32 min
Jun 20, 4:44 PM CDTTornado WarningFGFRamsey46 min
Jun 20, 4:56 PM CDTTornado WarningFGFBenson, Ramsey49 min
Jun 20, 5:31 PM CDTTornado WarningFGFNelson, Ramsey44 min
Jun 20, 5:36 PM CDTTornado WarningFGFBarnes, Griggs39 min
Jun 20, 5:41 PM CDTTornado WarningFGFBenson, Eddy, Nelson49 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass37 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs31 min
Jun 20, 6:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele50 min
Jun 20, 6:33 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Nelson42 min
Jun 20, 6:58 PM CDTTornado WarningFGFBarnes, Griggs47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.